Cutaneous Signs of Vascular Disorders: Small-Vessel Leukocytoclastic Vasculitis
A 70-year-old man who had just completed a course of trimethoprim(-sulfamethoxazole for a urinary tract infection presented with palpable purpura and cutaneous erosions of acute onset on his legs (A). He also had massive scrotal edema and purpura (B). Palpable purpura is the typical manifestation of small-vessel leukocytoclastic vasculitis. Dusky urticarial plaques, blisters, pustules, erosions, and ulcers may be present. Dependent areas such as the acral extremities are most commonly affected; the lower trunk and groin may be involved when patients are sedentary or bedridden. Leukocytoclastic vasculitis may be idiopathic or secondary to a wide range of conditions, including collagen vascular disease, cryoglobulinemia, malignancy, infections, and drugs. The agents most commonly associated with this condition are antibiotics (including sulfonamides, tetracycline(, and penicillin); allopurinol(; thiazide diuretics; and phenytoin(. In this patient’s case, trimethoprim-sulfamethoxazole proved to be the culprit. Laboratory investigation may be necessary to identify the underlying trigger and to determine whether there is concomitant systemic vasculitis.